DEAR DR. DONOHUE: My next-door neighbor’s granddaughters get sent home from school at least once or twice a month with head lice. Is there any reason this occurs so often, especially when the school tells the grandmother that no one else has them? There are a lot of stray cats and kittens hanging around their house. Could they be the cause? – A.D.

ANSWER:
The cats are not the culprits. Human head lice live only on humans, not on any animal.

Something doesn’t add up here. Such repeated encounters with lice mean: 1. The lice are resistant to the medicine being used; 2. The medicine is not applied according to directions; or 3. The children don’t have lice. The school’s louse inspector could be mistaking the presence of nits as an indication that the lice are still there. That’s not the case.

The female head louse deposits three to 10 eggs a day, and she has a life span of only one month. Eggs are glued to hairs. Those are the nits. In about one week, the eggs hatch, and in another week, they mature into adults and start another cycle. Egg shells remain on the hair.

Lice are spread by sharing hats, combs, brushes and towels. They’re also spread by an infected child playing with other children. That your neighbor children are the only ones in school with lice is most peculiar.

Two treatments with permethrin cream (Nix), seven to 10 days apart, is quite effective. Kwell shampoo (lindane) is another dependable treatment. It is reapplied a week to 10 days after the first application. A fine-tooth comb removes nits from the hair. Clothes and bedding used within two days of treatment should be washed in the hot cycle of a washer and dried at the highest heat of a dryer. Combs and brushes should be soaked for an hour in rubbing alcohol or Lysol and washed with soap and water whose temperature is 103 F.

If lice are still around – the creeping critters, not the nits – then malathion lotion (Ovide) should be used. Resultz is a new, safe and very effective louse killer. It’s available in Canada and should be available soon in the United States. The FDA is assessing it.

DEAR DR. DONOHUE: I am a 61-year-old woman who was diagnosed with osteoporosis 11 years ago. My bones finally reached the normal range on my last bone density test. My gynecologist wants to take me off Fosamax and repeat a bone density test in two years. Is this the right protocol? – P.M.

ANSWER:
It’s appropriate to stop Fosamax after five years if a woman’s bones are no longer osteoporotic. The medicine still has an effect on bones for five years after stopping it. Your doctor’s approach makes a lot of sense.

In another part of your letter, you mention that a second doctor treats you for a condition in which calcium passes through your body without being absorbed. No absorption? Fosamax doesn’t affect calcium absorption. It stops osteoclasts, bone-chewing cells, from breaking down bone. This is an issue you and he have to settle.

DEAR DR. DONOHUE: Will you explain uremic poisoning? Is it complicated by diabetes? – M.E.

ANSWER: Uremia and uremic poisoning are the same. The “ur” refers to urea, a body waste product that the kidneys dispose of. The “emia” is blood. High blood levels of urea indicate that the kidneys aren’t functioning well. The causes are many – high blood pressure, artery hardening of the kidney arteries, polycystic kidney disease.

Diabetes is another cause of uremia, as are many other conditions.

DEAR DR. DONOHUE: Should I be concerned about my heart rate being low on some days? Normally it is 70, but when it drops to the 50s, I am short of breath, and when it dips into the 40s, I feel nauseated, weak and lightheaded. My doctor did an EKG, which showed nothing diagnostic. I had a stress echocardiogram, which was normal. Why does my heart rate go so low? Could it be causing my nausea? – J.E.

ANSWER:
The normal stress echocardiogram is reassuring. It’s an excellent test for determining the heart’s pumping capacity.

However, the heart rate of 40 with symptoms of nausea, weakness and lightheadedness is a source of concern. Ask your doctor about wearing a Holter monitor. It’s a device that records all heartbeats for one, two or three days. The slow heart rate can be captured on the recording, and the doctor has a better opportunity to assess its importance. The slow heartbeat might be the source of your nausea.

DEAR DR. DONOHUE: The attached article describes how heart failure can happen after a broken heart. It has happened to my mother because of a vendetta my brother has against me. Care to comment? – P.P.

ANSWER:
Doctors from Johns Hopkins medical school have described “stress cardiomyopathy” – profound emotional shock or grief that throws the heart into heart failure. It is a true broken heart. Serious as it is, most recover from it.

DEAR DR. DONOHUE: What can you tell me about nightmares? They scare me. – L.P.

ANSWER:
Nightmares are terrifying dreams that often center on a physical attack, falling from a height or dying in a gruesome manner. No one knows why they happen. Sometimes they follow a traumatic experience, like a sexual assault.

After returning from combat, soldiers might suffer from them. They could represent a psychological conflict buried deep in the subconscious mind and unknown to the conscious mind.

Everyone has an occasional nightmare. If yours are frequent and are upsetting you, seek professional help. Your family doctor can recommend a therapist.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.